Page 2 of 3 FirstFirst 123 LastLast
Results 11 to 20 of 27

Thread: Vitamin D deficiency question...

  1. #11
    Senior Member cali's Avatar
    Join Date
    Sep 2005
    Location
    where everyone knows your name
    Posts
    4,608
    i took the drisdol for i think a month, i can't remember off hand. then they took a blood sample and that was it. i haven't taken anything other than the calcium and vit d supplements since.
    Never take life seriously, nobody gets out alive anyway

    Frank's blog:
    http://www.franktalk-scurry.blogspot.com
    My regular blog:
    http://www.ithinkithinktoomuchblog.blogspot.com

  2. #12
    Becky, do you take steroids/prednisone (sp.?)? If so, that can zap your vitamin D.
    "The truth will set you free. But first, it will piss you off." -Gloria Steinem

  3. #13
    Well, I talked with the doctor today and asked about monitoring and she said I didn't need to be monitored which really shocked me from reading what KLD said and sent. I am going to be taking this for three months and after three months she is going to re check my vit d and calcium levels but thats it. It just seems very weird that she isn't going to check it until three months. I am being stupid or does that seem odd to anyone else?

    Danine, I am not on steroids. I haven't taken steroids since I was about two yrs old.

    Becky
    T8-9 according to latest scoring.......
    since 1/3/04

    I am the best at being me. No matter how that happens to be!!

  4. #14
    Becky,

    I also recently found out that I was Vitamin D deficient. My count was 9, and the Dr. told me the count for an adult should be between 40 and 50. I am taking 15,000 mg of Vitamin D3 a week. I just had my second blood test in two months but have not gotten the results yet.

    I also found out that the Didronel, which I have been taking for the last 10 years for my HO is what was zapping all the Vitamin D out of my body.

    Since I have been taking the Vitamin D I get really bad joint pain, the Dr. told me that is normal because your bones are re mineralizing.

  5. #15
    Quote Originally Posted by bcsimpsons View Post
    Danine, I am not on steroids. I haven't taken steroids since I was about two yrs old.
    I had low Vitamin D once after taking high doses of steroids for an extended period of time.

    My doc just told me to spend more time in the sun, but I'm sure mine wasn't as severe as yours.

    Hope you get this fixed real soon!
    "The truth will set you free. But first, it will piss you off." -Gloria Steinem

  6. #16
    Becky,
    I just did a quick search on the net, including my medical journals, about this. The most common protocol for correcting Vitamin D deficiency is to prescribe 50,000u weekly followed by rechecking blood levels after 8-12 weeks. If levels remain low, then continue the dose with periodic rechecking of levels at least until the levels become optimal, which for some may be indefinitely. There can be many reasons why people will be deficient, from lack of sun exposure and adequate dietary intake, to difficulties with absorption or metabolism. There has never been a documented case of toxicity at dosing of 10,000u daily or less, which you fall well within. In Europe, they sometimes give 500,000u intramuscularly three times yearly as prevention. Most likely your doctor is retesting you, not so much out of concern for toxicity, as her concern if your levels are improving sufficiently.

    Although KLD is usually right on the money with her advice (and I have the utmost respect for her, I want to be just like her when I grow up ), I think that in this case she is a bit off target. Vitamin D is one of the fat-soluble vitamins that can lead to toxicity with overdosage, but it requires more than the levels being prescribed here. For now, the bigger risk is posed by having sub-optimal levels of Vitamin D, as it increases the risk not only for osteoporenia/osteporosis and fractures, but also some cancers, heart disease, diabetes, as well as implications for other disorders. Those with irritable bowel syndrome and similar bowel disorders, e.g. Chrohn's and colitis, commonly are deficient and correcting the deficiency has shown to help these symptoms, too.

    As stated before, I have been on 50,000u weekly for 18 months now, and am fine. Furthermore, even when given doses of 50,000u daily to those with baseline normal levels, it required at least 1 - 4 months of dosing for symptoms of toxicity to develop. To me, your treatment sounds very appropriate. However, I suggest that you not trust me. Instead, do your own research, checking out those sites that cite reputable medical studies, or articles published in the medical journals. You will find that they support your physician's treatment strategy. Although I think it is always good to monitor the care we receive and ask appropriate questions (and this is certainly one), we have enough legitimate problems to worry about, we don't need to add non-existent ones to the mix.

    From the Vitamin D Council:
    http://www.vitamindcouncil.org/treatment.shtml
    "Toxicity is simply not a concern in doses below 10,000 units a day."
    Last edited by dunwawry; 08-15-2009 at 10:02 AM.

  7. #17
    Senior Member
    Join Date
    Aug 2001
    Location
    Montreal, Canada
    Posts
    1,268
    Quote Originally Posted by bcsimpsons View Post
    Well, I talked with the doctor today and asked about monitoring and she said I didn't need to be monitored which really shocked me from reading what KLD said and sent. I am going to be taking this for three months and after three months she is going to re check my vit d and calcium levels but thats it. It just seems very weird that she isn't going to check it until three months. I am being stupid or does that seem odd to anyone else?
    Becky
    It is not odd AT ALL. I think you should trust your doctor more than what you read on websites monographs or what some people are writing here. There is no danger in the dose you are taking now.
    Pharmacist, C4-5 injury but functional C6 (no triceps/flexors)

  8. #18
    Please re-read my post above. More frequent testing and monitoring is indicated if you are taking this medication DAILY. WEEKLY dosing does not require this, but you should discuss this with your physician.

    (KLD)

  9. #19
    Thank you ALL so much for your advice and comments. I spoke with the pharmacist when I dropped off the script. She said that it should be fine so I feel much better . Thanks again!!

    Becky
    T8-9 according to latest scoring.......
    since 1/3/04

    I am the best at being me. No matter how that happens to be!!

  10. #20
    Senior Member brucec's Avatar
    Join Date
    Jan 2009
    Location
    Virginia Beach, Va
    Posts
    5,658
    My Doc told me it was low (vitamin d) but since all i drink is pepsi's all day.
    he suggested I take a calcium and vitamin D supplement. I take one each day at lunch, probably not the same deficieny as yours though
    We must reject the idea that every time a law's broken, society is guilty rather than the lawbreaker. It is time to restore the American precept that each individual is accountable for his actions.
    Ronald Reagan

Similar Threads

  1. Rat genes increase Vitamin C in plants
    By Wise Young in forum Cure
    Replies: 2
    Last Post: 04-01-2004, 02:18 PM
  2. Replies: 2
    Last Post: 02-28-2004, 11:46 AM
  3. Lighting Up Lowers Vitamin B-6 Levels
    By Max in forum Health & Science News
    Replies: 0
    Last Post: 04-14-2003, 12:13 PM
  4. Replies: 0
    Last Post: 07-17-2002, 12:32 PM

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •